How can you tell if someone is doing heroin?
Heroin is a very dangerous drug.
Not only is heroin extremely addictive, it can be very risky to an individual’s life. Overdoses from heroin are becoming more and more frequent, as many drug suppliers and dealers have begun lacing heroin with fentanyl, a similar opioid with effects more than a dozen times stronger than heroin on its own.
The best way to prevent an overdose is to identify an addiction and attempt to stop it in its tracks before it takes a serious toll on someone’s life. Unfortunately, this can be very hard to do because it’s not always easy to identify when someone is using heroin – and making a false accusation can be seen as rude or offensive.
In this article, we’re going to discuss how you can identify someone who has been using heroin and what you can do to help them if you’re certain that they’re using it.
A Bit About Heroin
Heroin is a drug in the opioid class of drugs. Opioids are powerful painkillers that work by activating receptors in the brain and body’s opioid system.
Opioids like heroin are known for causing some very powerful effects, including:
- A rush. Depending on how users are using their heroin, they will experience a different degree of a rush. This is the feeling that arises in the user when the drug is starting to take effect. Some users report that the rush is the most addicting part of the drug, since the effects immediately overshadow problems like anxiety or depression.
- People who inject heroin experience the most intense rush as the drug is delivered directly to their bloodstream in a matter of seconds.
- People who smoke heroin experience a much lower intensity of rush, though it is experienced about as quickly as one would expect from an injection.
- People who snort heroin experience a much slower onset of the drug and don’t really get much of a rush.
- Flushing of the skin, increased body temperature
- Dry mouth
- Inability to feel emotions, apathy
- Feelings of euphoria or elation
- Nausea and vomiting
- Extreme drowsiness, “nodding out”
- Decreased breathing rate and heart rate
- Feelings of heaviness
- Lack of appetite
Some of these effects are seen as desirable. Many users enjoy the feeling of apathy because it is an alternative to the feelings they may experience on a daily basis, such as depression or anxiety. Many users are, in fact, attempting to cope with issues such as these that they may not have identified yet.
Dangers of Heroin
In addition to causing a number of effects that could be considered problematic, heroin is known for being quite dangerous. There are several reasons for this.
Heroin, and other opiates, are some of the most addictive substances on the planet. Heroin is particularly addictive because it provides a sense of elation and euphoria that not all other opiates are known for.
Heroin can be both psychologically and physically addictive.
The numbing, blissful feeling provided by the drug is very addictive for people who are trying to escape from their reality and can constitute a psychological addiction before leading to physical dependence.
Heroin can also lead to serious dependence. When the body becomes dependent on heroin, it requires the drug to function properly. This can occur in a period as little as two weeks.
Once a person becomes dependent on heroin, they will not be able to stop using the drug without experiencing a number of unpleasant and dangerous withdrawal symptoms. Contrary to popular belief, heroin withdrawal will not kill you – however, the combination of symptoms can be so brutal and unbearable that many people are unable to handle them and are quick to relapse once the symptoms have persisted for more than a day.
Some of the most common symptoms of heroin withdrawal include:
- Nausea and vomiting
- Shivering uncontrollably
- Problems maintaining temperature, being constantly cold or hot, getting ‘cold sweats’
- Inability to eat food
- Muscle and bone pain, hypersensitivity to pain
- Sensitivity to light
- Restless leg syndrome
These are just a few of the symptoms, and heroin withdrawal can last for up to a week. This makes heroin one of the most difficult drugs to stop using due to the persistence and discomfort of withdrawal symptoms.
The other major risk involved with heroin usage is the risk of overdose.
Heroin is a respiratory depressant, meaning that it slows down your respiratory system. If you do too much of it, you will pass out – and if you do a very high dose, you will stop breathing.
Overdosing is more likely when someone injects their dosage, because it’s possible to use more than intended. Injecting heroin without knowing the purity of the drug is also dangerous, especially in recent years.
The last decade or so has seen an increase in the amount of opiate-related deaths because drug suppliers are beginning to cut their heroin with fentanyl, a similar opioid drug that is much more potent and far cheaper to manufacture.
This means that the potency of street heroin varies immensely from batch to batch, and users who are used to a certain type of heroin may easily overdose if they use the same dosage from a different supplier.
The risk of overdose and inconsistency among different types of heroin are among the most important reasons that one would want to stop someone from using heroin before it’s too late.
How to Tell if Someone’s Using Heroin
Not every heroin user spends their time in grimy back alleys with dirty clothes and scabs on their faces. In fact, very few of them do: heroin is a drug that allows many of its users to be functional addicts.
This means that they’re able to hold regular jobs, attend family functions, and go to school. This can make it very difficult to identify whether or not someone is using heroin because it may seem like they are living a normal life.
There are a number of physical and behavioral signs that may be exhibited by heroin users, however. Some of the most common include:
- Pinprick pupils. This is a very telling sign: heroin constricts the pupils of a user to a very small size.
- Pale complexion. Many heroin users have a very pale complexion.
- Being gaunt, sudden weight loss. Many heroin users don’t follow their normal diet and lose weight quickly.
- Unkempt, messy hair and clothes. If the individual was once prim and proper but now neglects to take care of their appearance, this indicates that something has changed in their lives.
- ‘Track marks,’ small scabs on the arms, legs, or neck where they have used a needle to inject heroin.
- Frequently leaving the house for short periods of time
- Being in significantly altered states of mind after going out for a short walk or visit, seeming euphoric or more energetic after returning
- Having large amounts of spent money being unaccounted for
- Neglecting old friends, starting to hang out with a ‘bad crew’
- Frequently going to the bathroom, especially during family outings, coming out seeming a bit different
- Falling asleep during conversations, ‘nodding out’ when doing something
Keep in mind that some of these symptoms may be indicative of another mental or physical health problem, and that these options should be explored as well. However, if you’re certain that the symptoms you’re seeing indicate a heroin problem, you should move on to the next step.
What to Do if a Loved One is Addicted to Heroin?
If you notice that a loved one is addicted, your first response is going to be to help them.
Unfortunately, this isn’t always easy. There are several immediate barriers:
- Many heroin users are using the drug to cope with mental health issues that they don’t have the resources to manage while sober.
- Accusing someone of using heroin will almost always result in their denial.
If you are going to approach someone about their addiction, make sure you do so in a kind and compassionate manner so they do not perceive your concern as an attack. This will lower the chances of them becoming defensive.
Some addicts are actually quite eager to quit, but are unaware of how to do so. Perhaps they lack the funding to attend rehab or feel that they wouldn’t be able to manage withdrawal on their own.
Once you have opened a line of communication with them about their problem, you should help encourage them to attend a rehabilitation program. Let them know that rehab will not only help them get sober, but it’ll provide the tools and skills that they need to manage their mental health issues.
Many rehab programs offer medically supervised detox programs that will allow the struggling user to go through their withdrawal under the aid of medical supervision. In some cases, the medical team will provide small doses of medication to ease some of the more serious symptoms of withdrawal.
Don’t hesitate to contact a rehabilitation group to see how you can get support for your loved ones.